Alert archive / Missouri / River Flood Warnings in 2014

River Flood Warning 71, NWS Kansas City, MO

July 6, 2014Andrew County, Buchanan County, Missouri; Doniphan County, Kansas

NWS Kansas City, MO issued this river flood warning at Jul 6, 2014, 9:30 AM CDT for Andrew County, Buchanan County, Missouri; Doniphan County, Kansas. It took effect at Jul 6, 2014, 3:15 PM CDT. It was in force for 60 hr.

The area

The outline as issued.

The facts

Issued
Jul 6, 2014, 9:30 AM CDT (14:30 UTC)
In effect from
Jul 6, 2014, 3:15 PM CDT
Expired
Jul 9, 2014, 3:15 AM CDT
In force
60 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Minor

Counties Doniphan County, KS, Andrew County, MO, Buchanan County, MO

The radar

The Pleasant Hill radar (KEAX), 125 km from the middle of the area, began a volume at 14:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Missouri River at St. Joseph (SJSM7). The gauge peaked at 17.41 ft at Jul 7, 2014, 5:00 AM CDT.

actionminormoderate152007/0607/0707/0807/0907/10
Action stage
14 ft
Minor stage
17 ft
Moderate stage
21 ft
Major stage
27 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06818000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

633 
WGUS43 KEAX 061430
FLWEAX
BULLETIN - IMMEDIATE BROADCAST REQUESTED          
FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
930 AM CDT SUN JUL 6 2014
  

...The National Weather Service in Pleasant Hill Mo has issued a 
flood warning for the following rivers in Missouri...Kansas...

  Big Creek at Blairstown affecting Cass...Henry and Johnson 
  Counties.
  Missouri River at St Joseph affecting Doniphan...Andrew and 
  Buchanan Counties.
  South Grand River at Urich affecting Bates...Cass and Henry 
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

MOC037-083-101-071430-
/O.NEW.KEAX.FL.W.0070.140706T2337Z-140708T1236Z/
/BLRM7.1.ER.140706T2337Z.140707T0600Z.140707T1236Z.UU/
930 AM CDT SUN JUL 6 2014

The National Weather Service in Pleasant Hill Mo has issued a 

* Flood Warning for 
  The Big Creek at Blairstown.
* from this evening to Tuesday morning.
* At  9:00 AM Sunday the stage was 14.1 feet.
* Flood stage is 20.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this evening and continue to 
  rise to near 20.5 feet by early Monday morning. The river will fall
  below flood stage by Monday afternoon.
* At 20.0 feet...The west bank of the creek begins to flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Big Creek
  Blairstown      20   14.1   Sun 09 AM   20.5 early Monday morning
     
&&
  
LAT...LON 3873 9422 3875 9416 3857 9394 3840 9384 3840 9391

  

$$

KSC043-MOC003-021-071430-
/O.NEW.KEAX.FL.W.0071.140706T2015Z-140709T0815Z/
/SJSM7.1.ER.140706T2015Z.140707T1200Z.140708T0815Z.NO/
930 AM CDT SUN JUL 6 2014

The National Weather Service in Pleasant Hill Mo has issued a 

* Flood Warning for 
  The Missouri River at St Joseph.
* from this afternoon to late Tuesday night.
* At  8:30 AM Sunday the stage was 15.6 feet.
* Flood stage is 17.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late this afternoon and 
  continue to rise to near 18.2 feet by Monday morning. The river 
  will fall below flood stage by Tuesday morning.
* At 17.0 feet...Lowland flooding upstream and downstream from St. 
  Joseph occurs.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Missouri River
  St Joseph       17   15.6   Sun 08 AM   18.2 Monday morning
     
&&
  
LAT...LON 3991 9501 3990 9489 3975 9483 3964 9488 3970 9505

  

$$

MOC013-037-083-071430-
/O.NEW.KEAX.FL.W.0072.140706T1841Z-140708T1921Z/
/URHM7.2.ER.140706T1841Z.140707T0000Z.140707T1921Z.UU/
930 AM CDT SUN JUL 6 2014

The National Weather Service in Pleasant Hill Mo has issued a 

* Flood Warning for 
  The South Grand River at Urich.
* from this afternoon to Tuesday afternoon.
* Flood stage is 24.0 feet.
* Forecast...The river is forecast to have a maximum value of 26.3 
  feet this evening.
* Moderate flooding is forecast.
* At 24.0 feet...Flooding occurs across locations within 0.5 to 1.5 
  miles of the river. Areas affected include low lying pastures along
  with cropland and secondary roads.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

South Grand River
  Urich           24                      26.3 this evening
     
&&
  
LAT...LON 3849 9426 3847 9400 3837 9380 3832 9382 3843 9425

  

$$
3 follow-up statements
169 
WGUS83 KEAX 070111
FLSEAX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
811 PM CDT SUN JUL 6 2014
   

...The Flood Warning continues for the following rivers in Kansas...
Missouri...

  Missouri River at St Joseph affecting Doniphan...Andrew and Buchanan
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

KSC043-MOC003-021-080111-
/O.EXT.KEAX.FL.W.0071.000000T0000Z-140708T2300Z/
/SJSM7.1.ER.140706T2212Z.140707T1200Z.140707T2300Z.NO/
811 PM CDT SUN JUL 6 2014

The Flood Warning continues for
  The Missouri River at St Joseph.
* until Tuesday evening.
* At  7:30 PM Sunday the stage was 17.2 feet.
* Flood stage is 17.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 17.8 feet by 
  Monday morning. The river will fall below flood stage Monday 
  evening.
* At 17.0 feet...Lowland flooding upstream and downstream from St. 
  Joseph occurs.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Missouri River
  St Joseph       17   17.2   Sun 07 PM   17.8 Monday morning
     
&&
  
LAT...LON 3991 9501 3990 9489 3975 9483 3964 9488 3970 9505

  

$$
483 
WGUS83 KEAX 071459
FLSEAX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
958 AM CDT MON JUL 7 2014
   

...The Flood Warning continues for the following rivers in Kansas...
Missouri...

  Missouri River at St Joseph affecting Doniphan...Andrew and Buchanan
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

KSC043-MOC003-021-081458-
/O.EXT.KEAX.FL.W.0071.000000T0000Z-140708T2000Z/
/SJSM7.1.ER.140706T2212Z.140707T0545Z.140707T2000Z.NO/
958 AM CDT MON JUL 7 2014

The Flood Warning continues for
  The Missouri River at St Joseph.
* until Tuesday afternoon.
* At  9:30 AM Monday the stage was 17.2 feet.
* Flood stage is 17.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by 
  late this afternoon.
* At 17.0 feet...Lowland flooding upstream and downstream from St. 
  Joseph occurs.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Missouri River
  St Joseph       17   17.2   Mon 09 AM   17.1 this afternoon
     
&&
  
LAT...LON 3991 9501 3990 9489 3975 9483 3964 9488 3970 9505

  

$$
895 
WGUS83 KEAX 080728
FLSEAX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
228 AM CDT TUE JUL 8 2014
   

...The Flood Warning is cancelled for the following rivers in 
Kansas...Missouri...

  Missouri River at St Joseph affecting Doniphan...Andrew and 
  Buchanan Counties.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

KSC043-MOC003-021-080758-
/O.CAN.KEAX.FL.W.0071.000000T0000Z-140708T2000Z/
/SJSM7.1.ER.140706T2212Z.140707T0545Z.140707T1800Z.NO/
228 AM CDT TUE JUL 8 2014

The Flood Warning is cancelled for
  The Missouri River at St Joseph.
* At 1:30 AM Tuesday the stage was 16.1 feet.
* Flood stage is 17.0 feet.
* The river fell below flood stage at 1:00 PM Monday.
* Forecast...The river will continue to fall to 14.2 feet by 
  Wednesday morning.


&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Missouri River
  St Joseph       17   16.1   Tue 01 AM   15.6 this morning
     
&&
  
LAT...LON 3991 9501 3990 9489 3975 9483 3964 9488 3970 9505

  

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Jul 6, 6:39 AM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jul 6, 6:39 AM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
639 AM CDT Sun Jul 6 2014

.DISCUSSION...
Issued at 355 AM CDT SUN JUL 6 2014

45-kt low-level jet is feeding into western Missouri early this
morning where it is interacting with a weak vort max dropping in from
the northwest. This has resulted in rapid thunderstorm development
early this morning across areas east of the I-35 corridor. Shear is
weak, but elevated instability around 2000 J/kg has been enough to
get severe hail out of the strongest storms along with very heavy
rain around 2 inches per hour. Severe hail and heavy rain threats
will persist for a few more hours toward sunrise as storms move into
central Missouri, with a gradual weakening trend after this as the
jet weakens and the vort max moves into the Ozarks.

By this afternoon 850 hPa temperatures of 21C to 24C will spread into
eastern KS and northwest MO which will allow temperatures to rise
into the lower to middle 90s across these areas. This surge of warm
air has slowed down a bit and widespread recent rains across northern
MO will cut back on boundary layer mixing heights, so temperatures
were nudged down a couple of degrees. However, this rainfall will
also boost humidity levels and may still bring heat index values
into the 100 to 105 range this afternoon especially northwest of
I-35.

A weak surface front will drop into northern Missouri late tonight
and early Monday before gradually losing definition Monday afternoon.
Weak convergence along the front could spark a thunderstorm or two
across northern Missouri Sunday night into Monday morning, but
capping will likely be too strong for widespread storms so kept PoPs
limited to slight chance through Monday afternoon. Meanwhile a
continued surge of warm 850 hPa temps should send temperatures back
into the lower to middle 90s Monday afternoon, with a bit of moisture
pooling possible ahead of the weak front which could once again send
heat index values to between 100 and 105 near and south of the
Missouri River.

A stronger front will move into the forecast area Monday night while
a strong low-level jet moves into northern Missouri. The interaction
of the LLJ with this front could bring a round of widespread
thunderstorms with heavy rain to much of northern Missouri Monday
evening and overnight. Flood watches may need to be considered by
later shifts once the location of the heaviest rainfall is able to be
better pinned down which right now looks to be near and north of US
36. Increasing shear and strong elevated instability could also yield
strong to severe thunderstorms with large hail and damaging winds
Monday night, particularly across northern Missouri.

By Tuesday the cold front will slide to the southeast of the forecast
area shifting the highest chances for precipitation into the Ozarks.
Cooler and drier air behind the front will bring dry weather and
slightly below average temperatures for Wednesday. This front will
return northward Thursday and Thursday night which could bring
scattered areas of precipitation back into the area. This will also
bring temperatures back into the lower 90s by the end of the week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
Issued at 639 AM CDT SUN JUL 6 2014

Thunderstorm complex over western and central Missouri will continue
to push east this morning and will not impact the immediate Kansas
City and St. Joseph terminals. Aside from some brief scattered MVFR
clouds early this morning, VFR will be the rule behind this storm
complex for the remainder of the period. There is a slight chance for
storms late tonight across northern Missouri but chances for the
STJ/KC corridor is only 20 percent or less.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

DISCUSSION...Hawblitzel
AVIATION...Hawblitzel
Hazardous weather outlook, Jul 6, 5:21 AM CDT, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
521 AM CDT SUN JUL 6 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-071030-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
521 AM CDT SUN JUL 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 EARLY MORNING STORMS MAY PRODUCE LOCALLY HEAVY RAIN AND SMALL HAIL
 ACROSS WEST CENTRAL MISSOURI.

 HEAT INDEX VALUES BETWEEN 100 AND 105 ARE POSSIBLE FOR AREAS NEAR
 AND NORTHWEST OF INTERSTATE 35.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

 HEAT INDEX VALUES OF 100 TO 105 ARE EXPECTED NEAR AND SOUTH OF THE
 MISSOURI RIVER MONDAY AFTERNOON.

 STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT. SOME OF
 THESE STORMS MAY PRODUCE HEAVY RAINFALL AND LOCALIZED FLOODING.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

In the hours before

Special weather statement, Jul 6, 5:23 AM CDT, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
523 AM CDT SUN JUL 6 2014

MOZ043-044-061100-
CASS MO-JOHNSON MO-
523 AM CDT SUN JUL 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JOHNSON AND EASTERN
CASS COUNTIES IN WEST CENTRAL MISSOURI UNTIL 600 AM CDT...

AT 521 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KINGSVILLE...OR NEAR HOLDEN...MOVING EAST AT
15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HOLDEN AND CENTERVIEW.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3875 9380 3858 9393 3867 9421 3880 9415
TIME...MOT...LOC 1023Z 284DEG 11KT 3872 9407

32
Local storm report, Jul 6, 7:50 AM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
750 AM CDT SUN JUL 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 AM     HEAVY RAIN       3 W GALT                40.13N 93.45W
07/06/2014  M4.76 INCH       GRUNDY             MO   BROADCAST MEDIA

            BASEMENT FLOODED.

&&

PMURRAY
Local storm report, Jul 6, 7:52 AM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
752 AM CDT SUN JUL 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     HEAVY RAIN       1 E PLEASANT HILL       38.79N 94.25W
07/06/2014  M4.40 INCH       CASS               MO   NWS EMPLOYEE

&&

PMURRAY
Local storm report, Jul 6, 8:00 AM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
800 AM CDT SUN JUL 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 AM     FLOOD            2 ESE PLEASANT HILL     38.77N 94.23W
07/06/2014                   CASS               MO   NWS EMPLOYEE

            FLOWING AND STANDING WATER IN MULTIPLE LOCATIONS ALONG
            HWY 58 BETWEEN STRASBURG AND PLEASANT HILL. DITCHES
            OVERFLOWING AND STANDING WATER IN FIELDS.

&&

PMURRAY

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 1:29 AM CDTSpecial Weather StatementEAXCaldwell31 min
Jul 6, 1:50 AM CDTSpecial Weather StatementEAXCaldwell25 min
Jul 6, 1:54 AM CDTSevere Thunderstorm WarningEAXCaldwell, Ray36 min
Jul 6, 2:16 AM CDTSpecial Weather StatementEAXGrundy29 min
Jul 6, 2:27 AM CDTSevere Thunderstorm WarningEAXCaldwell, Carroll, Livingston48 min
Jul 6, 2:30 AM CDTSevere Thunderstorm WarningEAXGrundy, Livingston45 min
Jul 6, 2:58 AM CDTSevere Thunderstorm WarningEAXCaldwell, Daviess, Livingston47 min
Jul 6, 3:29 AM CDTSevere Thunderstorm WarningEAXBates, Henry46 min
Jul 6, 3:38 AM CDTSevere Thunderstorm WarningEAXGrundy, Sullivan37 min
Jul 6, 4:01 AM CDTAreal Flood AdvisoryEAXCaldwell, Daviess, Grundy, Livingston4 hr
Jul 6, 4:23 AM CDTAreal Flood AdvisoryEAXCass, Jackson, Johnson, Lafayette, Ray4 hr
Jul 6, 4:41 AM CDTAreal Flood AdvisoryEAXBates, Henry, Johnson, Lafayette, Pettis, Saline4 hr
Jul 6, 5:06 AM CDTFlash Flood WarningEAXGrundy4 hr
Jul 6, 5:23 AM CDTSpecial Weather StatementEAXJohnson37 min
Jul 6, 6:39 AM CDTAreal Flood AdvisoryEAXBates, Cass3 hr
Jul 6, 9:14 AM CDTAreal Flood AdvisoryEAXBates, Cass, Henry3 hr
Jul 6, 9:30 AM CDTRiver Flood WarningEAXCass, Henry, Johnson4 days
Jul 6, 9:30 AM CDTRiver Flood WarningEAXBates, Cass, Henry53 hr
Jul 6, 3:14 PM CDTRiver Flood WarningEAXBuchanan28 hr
Jul 6, 3:32 AM CDTSevere Thunderstorm WarningEAXLinn31 min

Nearby

River Flood Warnings in Missouri, 2014River Flood Warnings in Kansas, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.